Pigmentary Changes in a Patient Treated With Imatinib

September 2011 | Volume 10 | Issue 9 | Case Report | 1062 | Copyright © 2011

Yevgeniy Balagula MD,a Melissa P. Pulitzer MD,b Robert G. Maki MD,c Patricia L. Myskowski MDa

aDermatology Service, Department of Medicine, Memorial Sloan Kettering Cancer Center, New York, NY bDepartment of Pathology, Memorial Sloan Kettering Cancer Center, New York, NY cDepartment of Medicine, Memorial Sloan Kettering Cancer Center, New York, NY

Abstract

Imatinib mesylate (STI 571; Gleevec; Novartis Pharmaceuticals, Basel, Switzerland) is an orally available tyrosine kinase inhibitor that targets a constitutively activated BCR-ABL tyrosine kinase with additional inhibitory effects on platelet derived growth factor (PDGF) receptors alpha and beta, and KIT. It has revolutionized the treatment of adult and pediatric patients with Philadelphia chromosome positive chronic myelogenous leukemia (CML) and is also FDA-approved for KIT-positive advanced gastrointestinal tumor (GIST) and dermatofibrosarcoma protuberans. A wide spectrum of dermatologic toxicities has been associated with this agent, among which a maculopapular rash is the most common event. In addition, a variety of pigmentary abnormalities of the skin and mucosal surfaces have been reported. Hypopigmentation is a well-recognized adverse effect. In contrast, paradoxical hyperpigmentation has only rarely been documented. In this case report we describe imatinib-induced cutaneous hyperpigmentation and graying of hair occurring in the same patient with dermatofibrosarcoma protuberans treated with imatinib.

J Drugs Dermatol. 2011;10(9):1062-1066.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Imatinib mesylate (STI 571) is an orally available tyrosine kinase inhibitor targeting a constitutively activated BCR-ABL tyrosine kinase, platelet derived growth factor (PDGF) receptors alpha and beta, and KIT.1 It has proved effective in a variety of malignancies, including advanced dermatofibrosarcoma protuberans (DFSP) and chronic myelogenous leukemia (CML). Several dermatologic toxicities have been associated with imatinib, most commonly a maculopapular rash.2 Hypopigmentation has also been frequently observed, affecting up to 41 percent of treated patients.3 We describe a rarely-reported imatinib-induced cutaneous hyperpigmentation and graying of hair in the same patient.

CASE REPORT

A 44-year-old African American male had a history of recurrent and metastatic DFSP arising on the left posterior trunk. Imatinib mesylate (400 mg daily) was initiated for a subsequent local recurrence 20 years after the initial diagnosis. Eight weeks after starting therapy, he developed mild-to-moderate peripheral edema, noticing the onset of a diffuse intensely pruritic eruption on the trunk and extremities two weeks later. Four and a half months into imatinib therapy, physical examination revealed a maculopapular rash involving the trunk and extremities. He also developed periorbital edema, oral candidiasis, mucositis and fissures of the soles. Imatinib dose was reduced to 300 mg per day; however, the skin eruption progressed to a severely pruritic rash over the next two months. His symptoms were refractory to topical 1% hydrocortisone cream, tapered doses of oral prednisone and further reduction of imatinib to 200 mg per day. The eruption progressed over the next few weeks, became confluent, urticarial, and involved over 50% of the body surface area (BSA) (grade III). Hyperpigmentation also developed over multiple areas of the eruption. Due to this skin toxicity, imatinib was discontinued after seven months of therapy. The patient was again treated with tapering doses of oral prednisone resulting in substantial improvement of pruritus and resolution of erythema and urticaria. However, prominent macular patches of hyperpigmentation persisted, and the patient was referred to the dermatology service.

When first seen in dermatology, four months after discontinuation of imatinib, the patient reported a "burning sensation" of the buccal mucosa and graying of the scalp hair, which had begun shortly after starting imatinib. Physical examination revealed extensive patches of hyperpigmentation affecting greater than 50% of BSA, especially on the right popliteal fossa, right sole, arms, chest and inguinal area (Figure 1 a and b). Mul-

↑ back to top


Related Articles